INTRODUCTION: Several studies have attributed the occurrence of acute myopathy in intensive care patients to the combination of corticosteroids (CS) and neuromuscular junction blocking agents (NMBA) or other sedatives. We present a case of spontaniously breathing patient who developed acute respiratory failure secondary to administration of systemic CS .
CASE PRESENTATION: A 43 year old female patient with chronic obstructive pulmonary disease (COPD) presented with a two weeks history of worsening dyspnea. Physical exam was notable for decreased breath sounds, wheezing and prolonged expiratory phase. Room air arterial blood gas was consistent with a mild respiratory acidosis (PH 7.36, PCO2 46, PO2 58, HCO3 25) and chest roentogram revealed hyperinflation but no focal consolidation. She was initiated on aerolized bronchodilator therapy and placed on 60 mg of intravenous Methylprednisolone every 6 hours for exacerbation of her obstructive airway disease. Initial improvement was noticeable and she was subsequently transferred to a rehabilitation unit while being maintained on CS therapy. Clinical course during rehabilitation was protracted and complicated by progressive peripheral muscle and motor weakness and deteriorating gas exchange on supplemental O2 (PH 7.27, PCO2 103, PO2 99, HCO3 45). Physical examination was not suggestive of presence of acute bronchospasm or airway obstruction and chest radiograph showed no acute disease; nevertheless she progressed to severe acute hypercapnic respiratory failure requiring endotracheal intubation and invasive mechanical ventilation. Neuromuscular disease, paraneoplastic syndrome and CS myopathy were considered as potential causes for her illness. Creatine phosphokinase and Aldolase were increased whereas total body imaging with computed tomography failed to reveal an occult mass or neoplasm. Electromyography indicated normal motor and sensory nerve conduction velocities but reduced motor nerve response amplitude. A Left deltoid muscle biopsy revealed type IIb fibers atrophy with sparing of the type I and IIa consisting with a diagnosis if acute CS induced myopathy. Consequent discontinuation of systemic CS was associated with gradual and rapid improvement in neuromuscular function, decline in myopathic enzymes and liberation from mechanical ventilation. A short period of physical rehabilitation followed prior to discharge home.
DISCUSSIONS: Most illustrated cases in the intensive care unit of CS induced myopathy are difficult to wean mechanically ventilated patients who were receiving CS along with NMBA.1 Concurrent administration of CS with the anesthetic Propofol was also more recently linked to a similar pathology in a small case series. Two distinct types of CS myopathy exist, acute and chronic.2 The chronic form occurs after prolonged use of corticosteroids and has a more insidious course. The acute form is less common, is associated with muscle lysis and evolves rapidly while the patient is receiving moderate to high-dose CS such as occurred in our patient. To our knowledge, acute respiratory failure due to steroid myopathy has not been previously described. A unique aspect presented by this case is that our patient presented with a mild COPD exacerbation and did not require initially neither invasive nor non invasive mechanical ventilation; however after administration of CS, she developed acute myopathy that resulted in respiratory failure and need for mechanical ventilation.
CONCLUSION: Corticosteroids are frequently administered in patients with exacerbation of COPD but treatment can be associated with deleterious effects. Acute steroid-induced myopathy should be suspected in patients receiving CS as early recognition and discontinuation of the offending agent are rapidly associated with return of muscle strength and resolution of the clinical syndrome.
DISCLOSURE: Mazen Zouwayhed, No Financial Disclosure Information; No Product/Research Disclosure Information